Utah, 2018

Flash Flooding and Hail in Utah, August 21 to 23, 2018

August 21 to 23, 2018 · NWS SLC · 19 events in 10 counties and zones

Strong thunderstorms brought flash flooding and large hail to both northern and southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong thunderstorms brought flash flooding and large hail to both northern and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 21, 9:18 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 21, 9:18 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Tue Aug 21 2018

.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture today and tomorrow, bringing some locally heavy
rainfall, especially over southern Utah. High pressure will bring
a drying and warming trend beginning Thursday.

&&

.DISCUSSION...A Pacific Northwest trough is splitting over Nevada
and Idaho this morning. Ahead of this system, southwest flow
continues to draw deep moisture into the forecast area. PWs are
highest over southern Utah, in excess of 1.0 inch, with values
decreasing as one goes northward. Moisture will spread northward
today, with widespread 1.2+ inch values over southern Utah this
afternoon, and values of 0.8 to 1.0 inch moving into northern Utah
and southwest Wyoming.

The position of the trough and associated jet will put favorable
dynamics over the state, with ample CAPE and shear for some more
organized convective development. Additionally, observed cloud
cover this morning is far less thick than what is generally
observed in very moist setups like this, particularly over
southern Utah. Often in a moist airmass with better dynamics,
thick cloud cover develops in the morning, inhibiting convective
development, but that does not appear to be the case, at least
over southern Utah. With this in mind, storms that do develop will
be quite capable of producing heavy rain. The flow aloft will
result in relatively fast southerly storm motions, but the amount
of coverage should result in some training of storms. Therefore,
flash flood risk is relatively high today for central and southern
Utah and going Flash Flood Watch looks good.

The Pacific Northwest trough will move little through tomorrow
morning before grazing northern Utah tomorrow afternoon.
Therefore, dynamics will remain favorite throughout tonight and
much of the day tomorrow with the airmass remaining quite moist,
so coverage of convection will be relatively high into tomorrow.
Behind the exiting trough, high pressure will move back over the
area beginning Thursday, allowing for a drying and warming trend
for Thursday and Friday.

Updated the forecast earlier to adjust POPs this afternoon and
evening. No additional updates planned.

&&

.AVIATION...South winds at the KSLC terminal are expected to
continue until a northerly shift occurs between 18-20Z. There is a
30% chance of the winds remaining out of the south until much later
in the afternoon (after 22Z). Scattered showers and thunderstorms
are expected to develop in the vicinity of the KSLC terminal between
00-06Z this evening creating gusty erratic winds.

&&

.FIRE WEATHER...In an unstable and very moist airmass, showers and
a few thunderstorms have already developed over central portions
of the district. Coverage will increase this afternoon across the
entire area, with convection becoming most widespread over central
and southern Utah. Wetting rains are likely with any storms that
develop. The threat of convection will remain relatively high
overnight and into tomorrow. High pressure will move in beginning
Thursday, ushering in a drying and warming trend for the end of
the work week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012-013-020-
     021-517-518.

WY...None.
&&

PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 21, 2:58 AM MST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 AM MDT Tue Aug 21 2018

UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 AM MDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture remains in place Wednesday which may lead to another
round of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 21, 7:38 AM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
838 AM MDT TUE AUG 21 2018

UTZ014-015-517-211515-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
West Central Utah UT-
838 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANPETE...
NORTHEASTERN MILLARD...SOUTHEASTERN JUAB AND NORTH CENTRAL SEVIER
COUNTIES UNTIL 915 AM MDT...

At 837 AM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms 12 miles north of Fillmore...moving
northeast at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Delta, Manti, Scipio, Ephraim, Gunnison, Salina, Fayette,
Centerfield, Aurora, Redmond, Hinckley, Oak City, Mayfield, Sigurd,
Holden, Sterling, Leamington, Lynndyl, Greenwood and McCornick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3883 11195 3920 11279 3970 11237 3937 11152
TIME...MOT...LOC 1437Z 221DEG 24KT 3915 11241

MT/DSB
Special weather statement, Aug 21, 10:41 AM MST, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1141 AM MDT TUE AUG 21 2018

UTZ020-518-211830-
Southern Utah Mountains UT-South Central Utah UT-
1141 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
1230 PM MDT...

At 1141 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kanab...moving east-northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Kanab and Coral Pink Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3710 11282 3727 11251 3706 11222 3700 11243
      3700 11273
TIME...MOT...LOC 1741Z 247DEG 12KT 3704 11263

NC

The radar

The Salt Lake City radar (KMTX), 238 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 7 hail. Local standard time, as filed.

Flash Flood, Emery

When
August 21, 11:00 AM MST to 1:00 PM MST
Where
Emery County, 10.82 mi NW of Orangeville to 12.06 mi SW of Huntington
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
39.350, -111.180

Heavy rain caused a large debris flow on the Trail Mountain Fire burn scar that clogged retention structures.

Flash Flood, Washington

When
August 21, 12:30 PM MST to 2:00 PM MST
Where
Washington County, 10.34 mi NE of Zion Lodge to 9.72 mi NNE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.350, -112.810

Heavy rain caused flash flooding at Echo Canyon and some smaller canyons east of Zion National Park.

Flash Flood, Emery

When
August 21, 7:17 PM MST to 9:00 PM MST
Where
Emery County, 5.51 mi WNW of Mohrland to 0.87 mi W of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
39.490, -111.120

Heavy rain resulted in the second debris flow of the day on the Trail Mountain Fire burn scar.

Flash Flood, Washington

When
August 22, 2:45 AM MST to 4:45 AM MST
Where
Washington County, 10.84 mi SE of Hurricane Arpt to 1.3 mi ESE of Springdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.000, -113.190

Heavy rain resulted in flash flooding in Zion National Park that caused the flow to increase to 1660 cfs.

Flash Flood, Washington

When
August 22, 3:30 AM MST to 5:30 AM MST
Where
Washington County, 3.41 mi NNW of Springdale to 3.93 mi NW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.226, -113.021

Heavy rain caused a large flash flood on the Virgin River in Zion National Park. The peak flow observed at the river was 4090 cfs.

Flash Flood, Washington

When
August 22, 4:00 AM MST to 6:00 AM MST
Where
Washington County, 5.57 mi SSW of Grafton to 5.85 mi SSW of Grafton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.100, -113.130

Heavy rain flooded several homes in Apple Valley.

Flash Flood, Washington

When
August 22, 6:00 AM MST to 8:00 AM MST
Where
Washington County, 8 mi ESE of Bloomington to 3.12 mi SE of Bloomington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.002, -113.468

Heavy rain caused a flash flood on Fort Pearce Wash. The maximum observed flow was 5810 cfs.

Flash Flood, Garfield

When
August 22, 6:31 AM MST to 8:30 AM MST
Where
Garfield County, 52.59 mi NE of Boulder to 68.32 mi NNE of (U07) Bullfrog/Glen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.403, -110.693

Heavy rain caused a flash flood along the Dirty Devil River, increasing the flow to 3540 cfs.

Hail, Cache

When
August 22, 7:55 AM MST to 8:05 AM MST
Where
Cache County, 2.07 mi SW of Lewiston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.960, -111.880

Penny-sized hail was reported in Lewiston.

Hail, Davis

When
August 22, 1:20 PM MST to 3:15 PM MST
Where
Davis County, Farmington
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.980, -111.880

Large hail was reported in Farmington, Kaysville, Fruit Heights, and Layton, with some stones as large as golf ball-sized.

Hail, Weber

When
August 22, 3:00 PM MST to 3:15 PM MST
Where
Weber County, Uintah
Measured
0.88 in hail
Reported by
Public
Coordinates
41.170, -111.920

Nickel-sized hail was reported in Huntsville and Uintah.

Hail, Duchesne

When
August 22, 5:00 PM MST to 5:15 PM MST
Where
Duchesne County, Altamont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -110.250

Quarter-sized hail was reported in Altamont.

Hail, Salt Lake

When
August 22, 5:00 PM MST to 5:15 PM MST
Where
Salt Lake County, Taylorsville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.670, -111.930

Penny-sized hail was reported in Taylorsville.

Flash Flood, Wasatch

When
August 22, 8:00 PM MST to 10:00 PM MST
Where
Wasatch County, 30.3 mi ESE of Wallsburg to 40.89 mi ESE of Wallsburg
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
40.210, -110.870

Heavy rain caused a large debris flow over the Dollar Ridge Fire burn scar. The nearby Strawberry River saw a peak flow of 2000 cfs.

Flash Flood, Wasatch

When
August 22, 9:00 PM MST to 11:00 PM MST
Where
Wasatch County, 26.3 mi SSE of Wallsburg to 38.75 mi S of Wallsburg
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
40.060, -111.130

Heavy rain caused debris flows on the Coal Hollow Fire and Tank Hollow Fire burn scars.

Hail, Garfield

When
August 23, 11:58 AM MST to 12:15 PM MST
Where
Garfield County, Cannonville
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -112.050

Quarter-sized hail was reported in Cannonville.

Flash Flood, Garfield

When
August 23, 12:10 PM MST to 2:00 PM MST
Where
Garfield County, 7.78 mi NE of Henrieville to 7.41 mi SW of Tropic
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.610, -111.900

A thunderstorm produced heavy rain in the upper Paria River drainage that caused flash flooding in Cannonville.

Flash Flood, Kane

When
August 23, 12:27 PM MST to 2:00 PM MST
Where
Kane County, 15.05 mi W of Glen Cnyn Bsn Arpt to 14.7 mi W of Glen Cnyn Bsn Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.510, -111.990

Heavy rain caused flash flooding at Kodachrome Basin State Park.

Hail, Kane

When
August 23, 12:27 PM MST to 12:45 PM MST
Where
Kane County, 15.05 mi W of Glen Cnyn Bsn Arpt
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
37.510, -111.990

Nickel-sized hail was reported at Kodachrome Basin State Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780173, 780174, 780175, 780179, 780180, 780176, 780181, 780182, 780322, 780318, 780320, 780319, 780323, 780183, 780184, 780324, 780177, 780178, 780325.